Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 257, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 7, 2016, 11:44 AM MDT for Grant County, Morton County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2016, 11:44 AM MDT (17:44 UTC)
- Expired
- Sep 7, 2016, 12:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 11:45 AM MDT | TSTM WND GST 60 | 7 Nw Carson, ND | TREE BRANCHES ONE HALF INCH IN DIAMETER WERE BLOWN OFF TREES. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WUUS53 KBIS 071744
SVRBIS
NDC037-059-071845-
/O.NEW.KBIS.SV.W.0257.160907T1744Z-160907T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT WED SEP 7 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 145 PM CDT/1245 PM MDT/
* AT 1244 PM CDT/1144 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES EAST OF GLEN ULLIN TO 8 MILES
NORTH OF CARSON TO 9 MILES SOUTHEAST OF ELGIN...MOVING NORTHEAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEW SALEM AROUND 105 PM CDT.
FISH CREEK DAM AROUND 115 PM CDT.
FLASHER AROUND 120 PM CDT.
ST. ANTHONY AROUND 145 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SWEET
BRIAR LAKE...RALEIGH...JUDSON...HEIL...CROWN BUTTE LAKE...LEITH AND
LARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4698 10107 4670 10087 4636 10095 4629 10183
4649 10181 4682 10181
TIME...MOT...LOC 1744Z 245DEG 33KT 4682 10168 4654 10156 4632 10169
HAIL...1.00IN
WIND...60MPH
$$
CJS3 follow-up statements
717
WWUS53 KBIS 071757
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 PM CDT WED SEP 7 2016
NDC037-059-071845-
/O.CON.KBIS.SV.W.0257.000000T0000Z-160907T1845Z/
GRANT ND-MORTON ND-
1257 PM CDT WED SEP 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM
CDT/1245 PM MDT/ FOR NORTHEASTERN GRANT AND CENTRAL MORTON
COUNTIES...
AT 1257 PM CDT/1157 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 5 MILES WEST OF NEW SALEM TO 10 MILES SOUTHEAST
OF ALMONT TO NEAR CARSON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
NEW SALEM AROUND 105 PM CDT.
FISH CREEK DAM AROUND 115 PM CDT.
FLASHER AROUND 125 PM CDT.
ST. ANTHONY AROUND 145 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SWEET
BRIAR LAKE...RALEIGH...JUDSON...HEIL...CROWN BUTTE LAKE...LEITH AND
LARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4698 10107 4670 10087 4636 10095 4632 10171
4655 10172 4684 10171
TIME...MOT...LOC 1757Z 245DEG 33KT 4687 10153 4659 10141 4637 10154
HAIL...1.00IN
WIND...60MPH
$$
CJS894
WWUS53 KBIS 071814
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT WED SEP 7 2016
NDC037-059-071845-
/O.CON.KBIS.SV.W.0257.000000T0000Z-160907T1845Z/
GRANT ND-MORTON ND-
114 PM CDT WED SEP 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM
CDT/1245 PM MDT/ FOR NORTHEASTERN GRANT AND CENTRAL MORTON
COUNTIES...
AT 114 PM CDT/1214 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 4 MILES NORTH OF NEW SALEM TO 7 MILES
SOUTHWEST OF FISH CREEK DAM TO 7 MILES SOUTHEAST OF CARSON...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
NEW SALEM AROUND 120 PM CDT.
FISH CREEK DAM AROUND 130 PM CDT.
FLASHER AROUND 140 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LARK... SWEET BRIAR LAKE...RALEIGH...JUDSON...CROWN BUTTE LAKE AND
LEITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4698 10107 4670 10087 4636 10095 4632 10164
4658 10160 4686 10161
TIME...MOT...LOC 1814Z 239DEG 28KT 4691 10140 4663 10133 4635 10145
HAIL...1.00IN
WIND...60MPH
$$
CJS544
WWUS53 KBIS 071846
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT WED SEP 7 2016
NDC037-059-071855-
/O.EXP.KBIS.SV.W.0257.000000T0000Z-160907T1845Z/
GRANT ND-MORTON ND-
146 PM CDT WED SEP 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND CENTRAL
MORTON COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
WIND GUSTS TO 50 MPH...HALF INCH HAIL AND VERY HEAVY RAIN IS STILL
EXPECTED WITH THESE STORMS.
LAT...LON 4698 10107 4670 10087 4636 10095 4632 10164
4658 10160 4686 10161
TIME...MOT...LOC 1843Z 245DEG 33KT 4691 10140 4663 10133 4635 10145
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 8:00 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 8:00 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 900 AM CDT WED SEP 7 2016 .UPDATE... Issued at 838 AM CDT Wed Sep 7 2016 Convection continues to push into western North Dakota with the main line sliding over the Montana/NoDak border. Parameters are still on tap for severe potential over southern locations, particularly over south central ND into the southern James River Valley. Latest high res guidance continues to show the stronger helicity pushing through these areas mid-day into the mid-afternoon bringing the potential tornadic threat. Minimal changes needed for mid-morning update. UPDATE Issued at 647 AM CDT Wed Sep 7 2016 The 06-10 UTC CAM suites have a good handle on the ongoing convection this morning as expected in a strongly forced environment and will follow their consensus solutions for the remainder of the day. The severe thunderstorm threat in a high shear/low CAPE environment remains unchanged across the south central. The 10 UTC RAP continues its trend of depicting strong low level shear around 25 kts, 0-1 km helicity in excess of 200 m2/s2 and very low LCLs across the south central and James River Valley this afternoon. This draws particular attention to the potential tornadic threat with any organized convection in these areas. && .SHORT TERM...(Today and tonight) Issued at 301 AM CDT Wed Sep 7 2016 Focus in the short term will be on the potential for severe weather south central into the James river valley this afternoon. A well advertised upper level trough will move through the Northern Plains today with a frontal boundary moving west to east across the region. Showers and thunderstorms will move into western North Dakota around 12 UTC and proceed west through the day. The latest short range model solutions bring a line of storms into the Bismarck Mandan area around 17 UTC. This is potentially the time when stronger storms may begin to develop in south central North Dakota and north central South Dakota. Deep layer shear values will be more than enough to support severe storms at this time with values around 40 knots, however CAPE will be minimal. Also with the early onset of storms the chances for severe storms around Bismarck and points south along the Missouri river will be limited. East of Bismarck in the James river valley the later onset of storms will allow for more surface heating, however CAPE values will still remain on the lower side. Shear profiles on the other hand will be more impressive with deep layer shear from 40 to 50 knots and low level shear enough to support a risk of tornadoes. This lines up with the Storm Prediction Center slight risk area. .LONG TERM...(Thursday through Tuesday) Issued at 301 AM CDT Wed Sep 7 2016 Quiet weather expected to start Thursday before the next disturbance pushes into the area bringing chances for showers/storms. Weak ridging develops for the weekend bringing dry conditions through Sunday afternoon. Next fast moving wave comes through Sunday night into Monday bringing precipitation chances. Models are hinting at the first cold airmass of the fall pushing in Monday into Tuesday. Will have to keep an eye on this as if it develops we can expect much cooler temperatures during that period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 647 AM CDT Wed Sep 7 2016 Numerous to widespread showers and thunderstorms are expected to enter western North Dakota between 12-13 UTC this morning, and spread east through the late morning and afternoon. MVFR/IFR conditions in thunderstorms are expected. A few storms could be strong to severe with large hail and damaging winds, especially across south central North Dakota. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...MM LONG TERM...MM AVIATION...AYD
Hazardous weather outlook, Sep 7, 7:38 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 838 AM CDT WED SEP 7 2016 NDZ001>005-009>013-017>023-025-031>033-040>044-081345- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS- 838 AM CDT WED SEP 7 2016 /738 AM MDT WED SEP 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS TO WIDESPREAD THUNDERSTORMS AND RAIN SHOWERS ARE EXPECTED TODAY. A STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ034>037-045>048-050-051-081345- MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 838 AM CDT WED SEP 7 2016 /738 AM MDT WED SEP 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY WITH SEVERE STORMS POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON. DAMAGING WINDS...LARGE HAIL...AND A TORNADO OR TWO ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Sep 7, 7:42 AM MDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 842 AM CDT WED SEP 7 2016 NDZ001-071415- DIVIDE ND- 842 AM CDT WED SEP 7 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DIVIDE COUNTY UNTIL 915 AM CDT... AT 842 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF FORTUNA TO 10 MILES NORTHEAST OF WILDROSE. MOVEMENT WAS NORTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CROSBY...NOONAN AND AMBROSE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4900 10294 4864 10296 4874 10367 4900 10361 TIME...MOT...LOC 1342Z 207DEG 25KT 4882 10360 4870 10299 CJS
Special weather statement, Sep 7, 8:50 AM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CDT WED SEP 7 2016
NDZ002-071515-
BURKE ND-
950 AM CDT WED SEP 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE COUNTY UNTIL
1015 AM CDT...
AT 950 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLUMBUS...OR 22 MILES EAST OF CROSBY...MOVING NORTH AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...PORTAL AND LARSON.
LAT...LON 4900 10254 4881 10266 4884 10294 4899 10294
4900 10293
TIME...MOT...LOC 1450Z 188DEG 18KT 4891 10280
CJSSpecial weather statement, Sep 7, 10:19 AM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM MDT WED SEP 7 2016
NDZ041-044-071700-
ADAMS ND-HETTINGER ND-
1019 AM MDT WED SEP 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HETTINGER AND ADAMS
COUNTIES UNTIL 1100 AM MDT...
AT 1019 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES WEST OF REGENT TO 4 MILES WEST
OF HETTINGER. MOVEMENT WAS EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HETTINGER...MOTT...REGENT...HAYNES...BURT...BUCYRUS...
HAVELOCK AND BENTLEY.
LAT...LON 4595 10287 4649 10275 4663 10215 4663 10206
4628 10205 4628 10200 4595 10200
TIME...MOT...LOC 1619Z 269DEG 33KT 4645 10269 4598 10273
CJSSpecial weather statement, Sep 7, 11:03 AM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1203 PM CDT WED SEP 7 2016
NDZ034-041-042-071800-
HETTINGER ND-MORTON ND-GRANT ND-
1203 PM CDT WED SEP 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HETTINGER...
GRANT AND SOUTHWESTERN MORTON COUNTIES UNTIL 100 PM CDT/NOON MDT/...
AT 1202 PM CDT/1102 AM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF HEART
BUTTE DAM TO 12 MILES SOUTHEAST OF MOTT. MOVEMENT WAS EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ELGIN...CARSON...NEW LEIPZIG...ALMONT...HEART BUTTE DAM...BURT...
LARK...RALEIGH...LEITH...HEIL...BENTLEY AND ST. GERTRUDE.
SEEK SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS.
LAT...LON 4622 10224 4661 10229 4663 10217 4663 10210
4664 10210 4678 10132 4620 10129
TIME...MOT...LOC 1702Z 259DEG 31KT 4661 10221 4624 10214
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:42 AM MDT | Special Weather Statement | BIS | Divide | 33 min |
| Sep 7, 8:50 AM MDT | Special Weather Statement | BIS | Burke | 25 min |
| Sep 7, 10:19 AM MDT | Special Weather Statement | BIS | Adams, Hettinger | 41 min |
| Sep 7, 11:03 AM MDT | Special Weather Statement | BIS | Grant | 57 min |
| Sep 7, 12:01 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 44 min |
| Sep 7, 12:34 PM MDT | Special Weather Statement | BIS | Burleigh | 56 min |
| Sep 7, 12:42 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 48 min |
| Sep 7, 1:27 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 33 min |
| Sep 7, 1:27 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 63 min |
| Sep 7, 2:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 59 min |
| Sep 7, 3:15 PM MDT | Special Weather Statement | BIS | Stutsman | 45 min |
| Sep 7, 3:39 PM MDT | Special Weather Statement | BIS | Dickey | 51 min |
| Sep 7, 4:29 PM MDT | Special Weather Statement | BIS | Dickey | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.